De Novo Myoclonic Status Epilepticus After Benzodiazepine Withdrawal

    loading  Checking for direct PDF access through Ovid

Abstract

Myoclonic status epilepticus (MSE) in patients without epilepsy, or de novo MSE, is a rare condition associated with several acute symptomatic etiologies, including drugs and toxins. We describe a 94-year-old woman with Alzheimer dementia and long use of mirtazapine 30 mg/d and alprazolam 1 mg/d who developed MSE approximately 24 hours after abrupt discontinuation of alprazolam. The patient was taking sulfamethoxazole/trimethoprim for urinary tract infection, diagnosed 2 weeks before admission. She had no history of seizures. Routine laboratory examinations were normal and head computed tomography showed no acute injuries. She received a loading dose of 1000 mg of intravenous valproate (VPA). Continuous electroencephalogram monitoring revealed very frequent generalized spikes and polyspikes in a markedly slowed background activity. Intravenous VPA 500 mg thrice a day and alprazolam 0.5 mg twice a day were prescribed, and antibiotic was switched to piperacillin/tazobactam. Myoclonic jerks ceased completely and electroencephalogram showed no epileptiform discharges 2 days after VPA treatment onset, with recovery of baseline neurological status. This is, to the best of our knowledge, the first report of de novo MSE related to abrupt discontinuation of benzodiazepines. Seizures and status epilepticus are potential adverse events after abrupt withdrawal of chronically used benzodiazepines, especially in conditions with intrinsic epileptogenic susceptibility, such as Alzheimer disease.

Related Topics

    loading  Loading Related Articles